Skip to Main Content

++

INTRODUCTION

++

Adverse effects associated with antimicrobials occur primarily in three circumstances: side effects with therapeutic dosing, acute toxicity resulting from excessive dosing, and subacute to chronic effects from sustained therapeutic use. Side effects can be immunologic (allergic) or nonimmunologic (pharmacologic or idiosyncratic) in nature. Antibiotics cause more reported allergic reactions than other drugs, possibly due to their high frequency of use that is often in a repeated and interrupted fashion. Sometimes a diluent or other chemical constituent in the formulation of a drug causes the adverse effect.

++

Most patients who sustain an acute antimicrobial overdose remain asymptomatic, and observation is generally all that is required. Measurement of drug levels is not helpful for management but may be confirmatory. Levels are available for several antibiotics such as chloroquine, isoniazid, and quinine. Ancillary testing should be based on the substance ingested and the clinical condition of the patient, such as methemoglobin concentrations for patients with dapsone or chloroquine toxicity.1 Some antimicrobials are associated with specific, significant toxicities following an acute ingestion and may require particular therapy (Table 206-1).

++
Table Graphic Jump Location
TABLE 206-1Select Antimicrobial Toxicities and Their Specific Treatments
++

Consider GI decontamination for patients suspected of ingesting a toxic amount of a potentially dangerous antimicrobial agent. Single-dose activated charcoal without sorbitol given orally or via nasogastric tube is most beneficial within 1 hour of the ingestion.2,3 Multidose activated charcoal is indicated in symptomatic patients who have ingested dapsone or quinine.4 Hemodialysis or hemoperfusion is effective at reducing concentrations of dapsone,5,6 chloramphenicol, cefepime,7,8 and possibly pentamidine.9

++

ANTIBACTERIALS

++

PENICILLINS, CEPHALOSPORINS, AND OTHER β-LACTAM AGENTS

++

Acute overdoses of penicillins and cephalosporins mainly produce nausea, vomiting, and diarrhea but are rarely life threatening. Large doses of penicillins or cephalosporins may produce seizures through γ-aminobutyric acid inhibition, and seizures are managed by administration of benzodiazepines or barbiturates. Seizures resulting from intrathecal doses of penicillins or cephalosporins may require cerebral spinal fluid exchange for treatment. Imipenem may cause seizures in overdose or at therapeutic doses, and these ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.